For those who rely on anticoagulants to prevent blood clotting, they may be concerned about impacts on weight. Do anticoagulants cause weight gain? Do you have anything to worry about?
Anticoagulants have the ability to cause bloating, which can increase your overall weight, but this weight gain will not be caused by an increase in body fat.
Let’s take a closer look.
Do Anticoagulants Cause Weight Gain?
Anticoagulants can cause weight gain in the form of water retention, more commonly known as bloating, but do not contribute to a gain in body fat.
If you are not familiar with what anticoagulants are, they are drugs that are taken to prevent or treat conditions in which there is an increased risk of blood clots forming. This can include deep vein thrombosis (DVT), pulmonary embolism (PE), and atrial fibrillation, etc.
These medications are also taken by individuals who may have had certain types of heart valve replacement surgeries to prevent clotting.
In other words, these medications are vital to prevent life threatening blood clots from forming and preventing serious conditions such as stroke from occurring.
Types of Anticoagulants
There are a variety of different types of anticoagulants available on the market, including:
- Warfarin (Coumadin)
- Enoxaparin (Lovenox)
- Dalteparin (Fragmin)
- Fondaparinux (Arixtra)
- Clopidogrel (Plavix)
- Apixaban (Eliquis)
This is not an exhaustive list, but these are the most common you might see.
Each of these drugs works in a slightly different way and can be taken by different routes including pill form and subcutaneous injections, but they all share the common goal of preventing or treating blood clots.
While anticoagulants are incredibly important and lifesaving drugs, they do have some potential side effects. One of the more common side effects is weight gain from water retention.
How Do Anticoagulants Cause Weight Gain?
Anticoagulants have the ability to cause bloating, which can increase weight overall, but this does not actually consist of an increase in body fat.
Water retention is a common side effect of many medications, and while it may be irritating to see a weight gain on the scale, it is not due to an increase in body fat.
There is actually no scientific evidence that links anticoagulants to an increase in body fat. So, if you are on one of these medications, you can rest assured that any weight gain is not due to an increase in fat mass.
Water retention or edema, occurs when there is an accumulation of fluid in the body’s tissues. This can cause swelling in different areas of the body, including the stomach, legs, and feet, which of course, can cause weight gain.
The water retention side effect is usually temporary and will go away once your body adjusts to the medication.
However, if the bloating persists or is particularly bothersome, be sure to speak with your doctor as excessive water retention can take a toll on the body over time and can exacerbate other conditions, if you have them.
Does Eliquis Cause Weight Gain?
Eliquis (apixaban) is another type of anticoagulant that has been linked to weight gain in some individuals. However, it is not known if this weight gain is caused by the medication itself or by other factors.
It is thought that Eliquis has the ability to cause weight gain due to the drug preventing triglyceride breakdown in the body which can cause higher levels of them to be present. However, there is no actual abundance of evidence to prove this.
Therefore, weight gain due to Eliquis is likely caused by edema or fluid accumulation.
More research is needed to prove a causal relationship between Eliquis and increase in body fat.
Can Coumadin Cause Weight Gain?
Like other anticoagulants, there is no evidence to show Coumadin causes an overall increase in body fat, but it can cause bloating.
Like other anticoagulants, bloating can be an unwanted side effect of taking Coumadin.
Coumadin has been around for a long time, and was first approved for use in 1954. It is one of the most well known and widely used anticoagulants on the market.
While there have been some reports of weight gain in individuals taking Coumadin, it is likely due to increase in fluid accumulation, and not an increase in body fat.
If you are trying to lose body fat overall, you can still do so while taking Coumadin.
If you are experiencing extreme amounts of swelling and feel it may be due to Coumadin, you need to speak to the prescribing provider.
Can Anticoagulants Help You Lose Weight?
There is no evidence to suggest that anticoagulants can help you lose weight. These medications are designed to thin the blood and prevent clotting, and do not have any effect on body fat or metabolism.
If you are looking to lose weight, you will need to create a calorie deficit. You should not rely on anticoagulants to help you lose weight. They are not designed for this purpose and there is no scientific evidence anticoagulants help with weight loss.
Abusing medications for off label purposes can be flat out dangerous.
A calorie deficit is the only way to lose weight effectively and sustainably.
A calorie deficit is created when you burn more calories than you consume over a period of time.
This is done by reducing the amount of calories you consume through your diet and/or increasing the amount of calories you burn through physical activity.
If you want to learn exactly how to create a calorie deficit in a very easy way, check out the article below.
Related Post: Create a Calorie Deficit and Eat Whatever You Want
Do Blood Thinners Cause You To Lose Your Appetite?
Blood thinners may cause gastrointestinal side effects such as nausea, vomiting, and diarrhea, which can lead to a decrease in appetite.
A decrease in appetite can result in weight loss if it continues over time, which is quite the opposite of weight gain, but this is not significant a healthy way to lose weight.
A tiny decrease in appetite may not be anything to worry about, but if your appetite is decreased substantially and it does not improve, this can have consequences and can lead to an unhealthy weight loss and even malnutrition.
If you are on a blood thinner and have lost a significant amount of weight or your appetite is severely decreased, it is important to speak with your doctor.
How Do I Know if My Anticoagulant is Causing Weight Gain?
If you are on an anticoagulant and are gaining weight, you need to evaluate how many calories you are consuming first.
Are you really conscious of your current calorie intake and how many calories you are consuming on a daily basis?
It is a good idea to start tracking how many calories you actually are consuming, because it can be likely that your weight gain is due to consuming more calories than you are burning, putting you into a calorie surplus.
If there has truly been no change in your calorie intake and you are not consuming above your maintenance calories, it is a possibility is that you are retaining water.
If you are gaining weight that is due to increased water weight, start evaluating your food choices.
Do you consume a lot of processed and salty foods? Do you eat out often?
Do you eat a lot of high sodium foods?
If you answered yes to any of these questions, try eliminating or cutting back on these foods first.
If you tried this to no avail and feel your anticoagulant medication might be causing fluid retention or bloat, you must speak with your doctor about other options that may be available to you.
Do not stop taking any medication without speaking to your healthcare provider FIRST.
Anticoagulants do have the ability to cause bloating, which can increase your overall weight due to fluid retention, not fat.
There is no true scientific evidence available that links anticoagulants of any kind to an increase in body fat.
If you take these medications, be sure to never stop taking them on your own without speaking to your doctor.
If you are trying to lose weight and you do take anticoagulant medications, weight loss is still possible for you when done in a healthy way.
Related Post: Do Your Medications Contain Calories?